Format

Send to

Choose Destination
See comment in PubMed Commons below
Australas J Dermatol. 2002 Aug;43(3):202-6.

Late-onset warfarin necrosis.

Author information

1
Department of Medicine (Dermatology), The University of Melbourne, St Vincent's Hospital Melbourne, Fitzroy, Victoria, Australia.

Abstract

A 43-year-old woman developed tenderness and induration of her thighs and lower abdomen, 56 days after commencing warfarin for aortic and mitral valve replacements. Investigations showed elevated inflammatory markers, mild renal impairment, normal echocardiogram and low protein C and S levels consistent with warfarin therapy. Three weeks later, purpuric areas evolved into large tender haemoserous bullae, which broke down to form ulcers. Histology confirmed the clinical impression of warfarin-induced skin necrosis with dermal and subcutaneous venular thrombi. Despite cessation of warfarin and commencement of heparin, the lesions progressed. When the patient became febrile, blood cultures grew Pseudomonas aeruginosa, which was treated with intravenous imipenem and vancomycin. Wound swabs grew methycillin-resistant Staphylococcus aureus and the antibiotics were changed. The patient developed septic shock and, despite intensive care management, her condition deteriorated and she died 9 weeks after the onset of the skin symptoms.

PMID:
12121399
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center